Kentucky, 2002Damaging Wind in Kentucky, May 13, 2002
May 13, 2002 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 13, 2:03 PM EST, 12 minutes earlier.
Area forecast discussion, May 13, 2:03 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
303 PM EDT MON MAY 13 2002
---FORECAST ISSUES---
WHETHER OR NOT TO INCLUDE POPS TONIGHT AND AMOUNT OF CLEARING DURING
THE DAY ON TUESDAY. TEMPERATURES APPEAR TO BE QUITE TRICKY AS
WELL. FORECAST CONCERNS ALSO ABOUT NEXT RAIN EVENT FOR THURSDAY
NIGHT THROUGH SATURDAY.
---MODELS/ZFP---
MODELS IN DECENT AGREEMENT THIS CYCLE. FIRST FORECAST CONCERN IS
WHAT TO DO ABOUT PRECIP CHANCES TONIGHT. COLD FRONT JUST TO OUR
WEST WITH BAND OF HEAVY SHOWERS PASSING THROUGH JACKSON AS I TYPE.
PLAN ON RUNNING AN EVENING PERIOD TONIGHT MENTIONING A CHANCE OF
LINGERING SHOWERS...THINK THAT ALL THE PRECIP WILL BE OUT OF THE CWA
AFTER SUNSET. DONT PLAN ON CARRYING POPS OVERNIGHT. CLOUDS WILL
HOLD TOUGH ALL NIGHT AND THROUGH MUCH OF THE DAY ON MONDAY AS VORT
MAXES PASSES THROUGH ON NORTHWEST FLOW...THOUGH FAR SOUTHWEST ZONES
MAY BECOME PARTLY CLOUDY. MODELS HINT AT SOME QPF MAINLY OVER THE
FAR EAST CWA...RIGHT NOW DONT PLAN ON MENTIONING PRECIP...BUT WILL
LET LATER SHIFTS EVALUATE. FWC/MAV/MET NUMBERS ALL SUGGEST LOW TEMPS
IN THE LOWER 40S. HIGHS ON MONDAY...LOWER TO MID 60S LOOK GOOD.
PLAN ON CLEARING THE SKIES OUT MONDAY NIGHT AND IT LOOKS TO BE
RATHER COOL/COLD WITH MIN TEMPS TUESDAY NIGHT FLIRTING AROUND 40
DEGREES...WITH PERHAPS UPPER 30S IN THE MOST SHELTERED VALLEYS.
HIGH PRESSURE MOVES IN FOR WEDNESDAY AND THURSDAY AND SHOULD HELP
KEEP SKIES MOSTLY SUNNY TO PARTLY CLOUDY. NEXT SYSTEM POISED TO
MOVE IN THURSDAY NIGHT...SO WILL ADD CHANCE POPS THEN. TEMP
GUIDANCE LOOKS GOOD AND GENERALLY ACCEPTED.
---EXTENDED---
STORMY PATTERN SETS UP ONCE AGAIN ACROSS THE REGION. WAVY TYPE
FRONTAL BOUNDARY HANGS UP AROUND THE OHIO RIVER WITH SEVERAL WAVES
OF LOW PRESSURE MOVING NORTHEAST ALONG IT. PLAN ON RUNNING POPS FOR
FRIDAY AND EARLY SATURDAY. FRONTAL PASSAGE LOOKS TO BE LATE FRIDAY
NIGHT OR EARLY SATURDAY MORNING. HIGH PRESSURE THEN WORKS ITS WAY
INTO THE REGION WITH PARTLY CLOUDY SKIES AND SEASONAL TEMPERATURES.
STAYED CLOSER TO ENSEMBLE MEANS RATHER THAN OPERATIONAL NUMBERS FOR
THIS CYCLE.
---GRIDS---
GRIDS IN GOOD SHAPE. RELOADED ONE HOUR TEMPS FROM MESO ETA AS WELL
AS SURFACE WINDS. ELSEWHERE ONLY MINOR TWEAKS MADE TO REFLECT ABOVE
MENTION THOUGHTS AND UPCOMING FORECAST.
---PRELIM NUMBERS---
LOZ 41/64 41/74 0000
JKL 41/62 45/74 3000
.JKL...NONE.
JARVIS
In the hours before
Local storm report, May 13, 8:49 AM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
949 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM WILLIAMSBURG KY WIND DAMAGE
05/13/02 WHITLEY NUMEROUS TREES DOWN
ON SEVERAL COUNTY
ROADS. REPORTED BY 911
DISPATCH.
0915 AM ASHCAMP KY WIND DAMAGE
05/13/02 PIKE OUTBUILDINGS OVERTURNED
AND LARGE TREES UPROOTED.
REPORTED BY EMERGENCY
MANAGEMENT PERSONNEL.
MCLANE
CORRECTED SPELLING ERRORSpecial weather statement, May 13, 9:13 AM EST, 5 hours 2 minutes before
KYZ068-069-079-080-083>088-110-112>118-120-131430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1013 AM EDT MON MAY 13 2002
...SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN KENTUCKY IS CANCELED...
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 11 AM EDT THIS
MORNING FOR MOST OF SOUTHEAST KENTUCKY HAS BEEN CANCELED. THE LINE OF
STRONG THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED EAST OF THE
AREA. SCATTERED LIGHT TO MODERATE SHOWERS WILL CONTINUE INTO EARLY
THIS AFTERNOON.
THE FOLLOWING COUNTIES IN EASTERN KENTUCKY ARE CLEARED FROM THE
SEVERE THUNDERSTORM WATCH...
BELL...BREATHITT...CLAY...FLOYD...HARLAN...JACKSON...KNOTT...
KNOX...LAUREL...LESLIE...LETCHER...MCCREARY...OWSLEY...
PERRY...PIKE...PULASKI...ROCKCASTLE...WAYNE...AND WHITLEY.
SCHAUB
Local storm report, May 13, 10:34 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM BARBOURVILLE KY WIND DAMAGE
05/13/02 KNOX 2 TREES DOWN ON HIGHWAY
930 AND ROUTE 6. REPORTED
BY HIGHWAY DEPARTMENT.
HYSELLLocal storm report, May 13, 10:34 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM WILLIAMSBURG KY WIND DAMAGE
05/13/02 WHITLEY NUMEROUS TREES DOWN
ON SEVERAL COUNTY
ROADS. REPORTED BY 911
DISPATCH.
0910 AM ASHCAMP KY WIND DAMAGE
05/13/02 PIKE OUTBUILDINGS OVERTURNED
AND LARGE TREES UPROOTED.
REPORTED BY EMERGENCY
MANAGEMENT PERSONNEL.
MCLANE
CORRECTED PIKE COUNTY EVENT TIMELocal storm report, May 13, 10:54 AM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1154 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM FLEMING-NEON KY WIND DAMAGE
05/13/02 LETCHER NUMEROUS TREES DOWN ACROSS
MUCH OF LETCHER COUNTY.
INCLUDING MILLSTONE,
THORNTON AND SANDLICK.
REPORTED BY HIGHWAY
DEPARTMENT AND EOC.
HYSELLSpecial weather statement, May 13, 12:12 PM EST, 2 hours 3 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
112 PM EDT MON MAY 13 2002
...GUSTY WINDS WILL SPREAD ACROSS EASTERN KENTUCKY THIS AFTERNOON...
A STRONG COLD FRONT...PUSHING EAST ACROSS THE STATE...WILL BRING A
BAND OF NORTHWEST WINDS WITH AVERAGE SPEEDS OF 15 TO 25 MPH...AND
GUSTS OF 30 TO 40 MPH...TO MUCH OF EASTERN KENTUCKY THIS AFTERNOON.
THE BAND OF GUSTY WINDS WILL EXTEND FROM THE AREA NORTH OF I-64...
TO THE SOMERSET AND LONDON AREA...BY 2 PM EDT...AND PERSIST FOR
2 OR 3 HOURS. THE REMAINDER OF EASTERN KENTUCKY WILL EXPERIENCE THE
WINDS FROM 2 PM THROUGH 6 PM EDT.
IT WOULD BE A GOOD IDEA TO SECURE OBJECTS OUTSIDE. IF WORKING
OR RELAXING OUTDOORS...STAY AWAY FROM TREES. SMALL LIMBS COULD BLOW
OFF...AND SOME TREES WEAKENED BY FIRE OR DISEASE COULD FALL OVER.
MOTORISTS SHOULD BE PREPARED FOR DIFFICULTY HANDLING THEIR
VEHICLES...ESPECIALLY ON I-75 AND OTHER NORTH TO SOUTH HIGHWAYS.
SCHAUB
Thunderstorm Wind, Martin
- When
- May 13, 2:15 PM EST to 2:25 PM EST
- Where
- Martin County, Countywide
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.800, -82.483
Several trees were downed by strong thunderstorm winds. Trees were reported down seven miles north of Inez, in Inez, and in Tomahawk. A 60 MPH wind gust was measured in Inez.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, May 13, 20021 death · 2 injured · $18,000 · 60 kt wind · 20 events
- Rip Current in Florida, May 13, 20021 death · 1 injured · 1 event
- Hail and Damaging Wind in South Carolina, May 13, 20021 death · $3,000 · 1 in hail · 2 events
- Flooding in Alaska, May 13 to 21, 2002$2.2 million · 2 events
- Tornadoes and Damaging Winds in Maryland, May 13, 2002$355,000 · F1 · 13 events
- Flood in Pennsylvania, May 13 to 14, 20022 injured · $500,000 · 1 event
- Wildfire in California, May 13, 20022 injured · $400,000 · 1 event
- Damaging Winds in Virginia, May 13, 2002$83,000 · 52 kt wind · 47 events
- Tornadoes and Hail in Maryland, May 13, 2002$170,000 · F1 · 4 events
- Hail and Damaging Winds in Maryland, May 13, 2002$187,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Georgia, May 13, 2002$78,000 · 1 in hail · 33 events
- Wildfire in California, May 13, 2002$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297679.